# SDR CT3R435L68495

- Difficulty date: April 1, 2020
- Submitted: June 19, 2020
- Operation: General aviation
- Aircraft: N1354Z
- Make and model: Beech N35
- Aircraft serial: D6774
- Aircraft time: 5,341 hours
- Engine: Cont IO550B
- Engine time: 4 hours, 2 cycles
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Screw
- Part number: 649205
- Part serial: NA
- Condition: Overtorqued
- Location: Engine
- Part time: 4 hours, 2 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

ENGINE OVERSPEED IN FLIGHT, LOSS OF PROP CONTROL, LANDED WITHOUT INCIDENT. INSPECTED ON SITE BY LOYD'S AIRCRAFT AND FOUND LOOSE PROP BOLTS, AND METAL CONTAMINATION IN OIL PRESSURE RELIEF VALVE. METAL CONTAMINATION WAS ALSO FOUND IN THE OIL FILTER. ENGINE WAS REMOVED FROM AIRCRAFT AS DIRECTED BY CONTINENTAL REP - SENT TO LY-CON REBUILDING FOR IRAN INSPECTION. ENGINE CONDITION UPON ARRIVAL WAS DOCUMENTED WITH PHOTOS - SUBMITTED TO FRESNO FSDO AS PART OF THIS INSPECTION. FURTHER DISASSEMBLY WAS OBSERVED BY FSDO TO DETERMINE CAUSE OF FAILURE. UPON DISASSEMBLY, DAMAGE TO ALTERNATOR DRIVE GEAR WAS NOTED AND TWO GEAR ATTACHMENT BOLTS WERE MISSING - LATER FOUND INSIDE CRANKCASE. BOLTS FOUND IN CASE CONTAINED METAL IN THREADS CONSISTENT WITH PULLING STRIPPED THREADS IN THE GEAR. EVIDENCE WAS ALSO SEEN OF IMPROPER INSTALLATION OF THE LOCKING TAB. A SAMPLE CRANKSHAFT WAS SET UP ON THE WORKBENCH, NEW ALTERNATOR DRIVE GEAR WAS INSTALLED USING NEW CONTINENTAL 649205 BOLTS, AND TORQUED TO 12LB-FT IAW CONTINENTAL MAINT MANUAL M-0 TO TEST BREAK-AWAY TORQUE OF CORRECTLY INSTALLED BOLTS. TEST BOLTS LOOSENED AT APPROX 10LB-FT OF TORQUE APPLIED. THE REMAINING ALTERNATOR DRIVE GEAR (FACE GEAR) BOLTS WERE REMOVED IN THE DAMAGED ENGINE AND REQUIRED OVER 30LB-FT OF TORQUE TO LOOSEN BOLTS - INDICATING THAT BOLTS WERE TORQUED BEYOND RATED SPECIFICATION AT THE TIME OF INSTALLATION WHEN THE ENGINE WAS BUILT. DAMAGE TO THREADS ON THE LOOSE BOLTS FOUND IN THE CRANKCASE WOULD ALSO APPEAR TO BE FROM EXCESS TORQUE. EXCESSIVE INDENTATION FROM THE BOLT HEAD ON TO THE LOCKING TAB PLATE ALSO SUGGEST EXCESS CLAMPING FORCE APPLIED DUE TO OVER TORQUE. TWO ATTACHING BOLTS AND PIECES OF THE LOCK TABS CAME LOOSE AND CIRCULATED INSIDE THE FRONT ACCESSORY DRIVE SECTION OF THE CRANKCASE, BREAKING THE GOVERNOR DRIVE GEAR INTO MULTIPLE PIECES, AND ALSO DAMAGING THE ALTERNATOR DRIVE COUPLING. TOOTH DAMAGE ON THE GOVERNOR DRIVE GEAR INDICATES THAT METAL WAS JAMMED IN BETWEEN TEETH PRIOR TO THE GEAR BREAKING COMPLETELY. LOSS OF THE GOVERNOR DRIVE GEAR CAUSED THE PROP GOVERNOR TO STOP FUNCTIONING, LEADING TO THE OVERSPEED CONDITION REPORTED BY THE PILOT.  PHOTOS OF ALL INSPECTION ITEMS HAVE BEEN SUBMITTED TO FRESNO FSDO IN DIGITAL FORMAT TO ACCOMPANY THIS REPORT.  THIS ENGINE WAS NEW AND ASSEMBLED AT CONTINENTAL FACTORY.
